Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 142, NWS Flagstaff, AZ

October 2, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 8:53 AM MST for Yavapai County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 8:53 AM MST (15:53 UTC)
Expired
Oct 2, 2018, 12:45 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 11:20 AM MSTFLASH FLOOD2 Nnw Black Canyon City, AZRISE OF 3 FEET IN ABOUT TWO HOURS ALONG BLACK CANYON CREEK AT THE LOW WATER CROSSING OVER MAREN AVENUE IN BLACK CANYON CITY. RECORDED BY YCFCD STREAM GAUGE.
Oct 2, 11:45 AM MSTFLASH FLOOD4 Ese Cordes Junction, AZUSGS STREAM GAUGE ALONG AGUA FRIA RIVER EAST OF CORDES JUNCTION RECORDED A RISE OF ABOUT 3.5 FEET IN THREE HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 147 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS55 KFGZ 021553
FFWFGZ
AZC025-021945-
/O.NEW.KFGZ.FF.W.0142.181002T1553Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
853 AM MST TUE OCT 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1245 PM MST

* At 849 AM MST, Doppler radar and automated rain gauges indicated 
  persistent rain producing totals of 1.5 to 2.5 inches across the 
  warned area over the past several hours. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Cordes Junction, Bumble Bee, Cordes Lakes, Crown King, Black Canyon
  City, Rock Springs, Castle Hot Springs, Cordes, Spring Valley, Lake
  Pleasant, Turney Gulch Group Campground and Hazlett Hollow
  Campground.

* This warning includes the Agua Fria River, as well as numerous 
  smaller creeks and washes in the warned area. Expect several low 
  water crossings to be covered with flowing water, including in 
  Black Canyon City.

This includes the following highways...
 Interstate 17 between mile markers 242 and 275.
 State Route 69 between mile markers 263 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3397 11264 3413 11256 3425 11245 3433 11228
      3450 11204 3443 11190 3403 11200 3405 11216
      3401 11216 3402 11218 3398 11219 3395 11224
      3392 11224 3388 11228

$$

AT
2 follow-up statements
333 
WGUS75 KFGZ 021715
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1015 AM MST TUE OCT 2 2018

AZC025-021945-
/O.CON.KFGZ.FF.W.0142.000000T0000Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1015 AM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
YAVAPAI COUNTY...

At 1010 AM MST, Doppler radar indicated that light to moderate rain 
was continuing to fall over the warned area. Area automated gauges 
had recorded from two to 3.5 inches of rain over the last 
several hours. Flash flooding is likely ongoing.

At 10 AM MST, the stream gauge along the Agua Fria River at Rock 
Springs recorded a stage of 5.1 feet, or about 640 cubic feet per 
second. This is about a three-and-a-half foot rise since 730 AM.

Some locations that will experience flooding include...
Cordes Junction, Bumble Bee, Cordes Lakes, Crown King, Black Canyon
City, Rock Springs, Castle Hot Springs, Cordes, Spring Valley, Lake
Pleasant, Turney Gulch Group Campground and Hazlett Hollow
Campground.

This includes the following highways...
 Interstate 17 between mile markers 242 and 275.
 State Route 69 between mile markers 263 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3397 11264 3413 11256 3425 11245 3433 11228
      3450 11204 3443 11190 3403 11200 3405 11216
      3401 11216 3402 11218 3398 11219 3395 11224
      3392 11224 3388 11228

$$
819 
WGUS75 KFGZ 021822
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1122 AM MST TUE OCT 2 2018

AZC025-021945-
/O.CON.KFGZ.FF.W.0142.000000T0000Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1122 AM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
YAVAPAI COUNTY...

At 1114 AM MST, Doppler radar indicated that light rain was falling 
over the area, with some moderate rain largely near and east of 
Interstate 17. Automated rain gauges have recorded from 2.25 to 
almost four inches of rain over the past several hours. Flash 
flooding of creeks, washes, and low water crossings is ongoing.

At 11 AM MST, the stream gauge along the Agua Fria east of Cordes 
Lakes had risen about three feet since 8 AM and was measuring near 
325 cubic feet per second. 

Some locations that will experience flooding include...
Cordes Junction, Bumble Bee, Cordes Lakes, Crown King, Black Canyon
City, Rock Springs, Castle Hot Springs, Cordes, Spring Valley, Lake
Pleasant, Turney Gulch Group Campground and Hazlett Hollow
Campground.

This includes the following highways...
 Interstate 17 between mile markers 242 and 275.
 State Route 69 between mile markers 263 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3390 11232 3410 11252 3425 11245 3433 11228
      3450 11204 3443 11190 3403 11200 3405 11216
      3401 11216 3402 11218 3398 11219 3395 11224
      3392 11224 3388 11228

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:40 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 2, 3:40 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
340 AM MST Tue Oct 2 2018

.SYNOPSIS...Widespread showers and isolated thunderstorms will
continue across northern Arizona through this evening before
gradually tapering off. Unsettled, cool and showery weather is
expected to persist for much of the remainder of the week.

&&

.DISCUSSION...The remnants of Rosa have finally made their way
northward into the region, with steady light to moderate rain
falling across most of Yavapai, Coconino, and northern Gila
counties early this morning. The highest rainfall rates observed
have been between 0.25-0.50 inches per hour over Yavapai County.
This area of heavier rainfall will continue to push north through
the morning into Coconino County.

Based on latest radar trends and model guidance, a reduction in
forecasted rainfall amounts was made with this forecast package.
Much drier air seen on water vapor imagery will push into the
region late this afternoon and evening leading to a reduction in
precipitation coverage and intensity. Total rainfall amounts
through Wednesday morning are now expected to be in the 1-2 inch
range over Yavapai and northern Gila counties with locally higher
amounts of up to 3 inches on the south facing slopes. For the
remainder of the area, a widespread 0.50-1.50 inch rainfall is
expected. These rainfall totals could still produce flash flooding
concerns across the region so the Flash Flood Watch remains in
effect through 5 am Wednesday. However, based on the dry air noted
above later shifts will determine whether it can be cancelled
early.

On Wednesday, the trough along the West Coast will move closer to
the area leading to continued shower and thunderstorm chances.
Low level moisture remaining in place along with increased shear
and instability will produce an environment more favorable for
some organized convection. Latest model guidance indicates the
area of most concern would be across Yavapai and Coconino counties
in the afternoon and evening hours. We will continue to monitor
this potential closely.

As the trough pushes through the region early Thursday, a brief
lull in the active weather is expected through Friday. Long range
model guidance continues to indicate a deep, cold trough digging
into the region over the weekend and into early next week. This
would bring unsettled weather with widespread showers including
snow at the higher elevations and well below normal temperatures.
Stay tuned.

&&

.AVIATION...For the 12Z package...Moisture associated with the
remnants of Tropical Storm Rosa will continue to move into the area
from the south lowering ceilings and visibilities as the morning
progresses. The most significant reductions to flight category will
occur over higher terrain, primarily along and south of the Mogollon
Rim. In addition, expect showers throughout the TAF period, with
thunderstorms developing during the afternoon hours. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread wetting rainfall continues today,
with the highest amounts along and south of the Mogollon Rim.
Between 1 to 2 inches of rain is forecast across portions of Yavapai
and northern Gila counties, with locally higher amounts likely. Rain
showers continue Wednesday, with the best chances across Yavapai and
Coconino counties.

.Thursday through Saturday...Unsettled weather will prevail with
cooler temperatures and gusty southwest winds at times.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late
tonight FOR AZZ004>008-015-016- 018-037-038.

&&

PUBLIC...TPS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 11:41 AM MSTFlash Flood WarningFGZNavajo3 hr
Oct 2, 12:47 PM MSTAreal Flood AdvisoryFGZYavapai6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.